Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 31, 2021Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 31, 2021, 8:01 AM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 8:01 AM CDT (13:01 UTC)
Expired
Aug 31, 2021, 8:30 AM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Hail
0.00 in
Wind
50

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 143 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS83 KEAX 311301
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 AM CDT Tue Aug 31 2021
 
KSZ102-MOZ011-311330-
Doniphan KS-Holt MO-
801 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Doniphan and Holt
Counties through 830 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of White Cloud, or 10 miles southwest of Mound City,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Mound City, Highland, Troy, Oregon, Maitland, Forest City, White
Cloud, Denton, Big Lake, Severance, Leona, Fortescue, Bigelow,
Bendena, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 67 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4007 9539 4013 9540 4023 9507 4015 9506
      4011 9503 4007 9506 4005 9502 3992 9500
      3990 9498 3973 9498 3968 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
TIME...MOT...LOC 1301Z 319DEG 42KT 4006 9540 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 31, 6:53 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 6:53 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
653 AM CDT Tue Aug 31 2021

.Update...
Issued at 652 AM CDT TUE AUG 31 2021

Showers and thunderstorms are passing through the KC metro and making
their way into central MO. This complex of storms has been
gradually weakening as sunrise approaches. Gusty winds and heavy
rain are still possible with these storms.

We are keeping our eyes on a new wave of showers and thunderstorms
that have formed in SE NE. Model guidance shows the potential for
this line to travel southward into far NW MO along a CAPE gradient
setup in SE NE and NE KS along a line approximately extending from
Seward, NE through Seneca, KS. Our biggest concern is the
potential for flash flooding in far NW MO as this second wave
looks to train over areas that saw rain overnight. Other potential
impacts include heavy rain, high winds, and hail. Uncertainties
remain if this second wave will reach the KC metro. The current
position of the previously mentioned CAPE gradient would track the
line through the western side of the metro which has not seen as
much activity as downtown and points east. The environment left
over from the current complex of storms will greatly play into
the health of this new line as it approaches.

&&

.Discussion...
Issued at 351 AM CDT TUE AUG 31 2021

At the time of writing this AFD, a line of storms is moving
southward into our region. These storms are expected to continue
moving south through the early morning hours encroaching upon the
KC metro close to sunrise. The environment looks mildly unstable
all the way to I-70. However, this instability is steadily
stabilizing as the night goes on. This results in the storm
complex gradually weakening as it approaches the interior of our
CWA. Regardless, gusty winds, heavy rain, and some isolated hail
are expected within this line.

The complex appears to be following a midlevel moisture boundary
which will steer the complex southeastward through the morning
hours. The complex is expected to break apart later in the morning
becoming more isolated for portions of central MO into the
afternoon. Some residual thunderstorms may linger through the
evening hours, but convection is expected to dissipate after sunset.

Overnight Tuesday into Wednesday, a synoptic scale ridge builds
across the central CONUS which will clear out the area bringing a
few days of sunshine. The southerly push of warm air nudges
temperatures back to the upper 80s and low 90s. However, guidance
points toward a couple opportunities for precipitation which will
keep temperatures from reaching uncomfortable levels. Models hint at
a small low level convergence zone along the MO/KS state line that
could trigger some isolated rainfall late Tuesday night into
Wednesday morning. A higher chance for precipitation looks to be
Friday evening as another front moves through the area. This front
pushes storms through and decreases temperatures slightly keeping
Labor Day Weekend looking quite pleasant.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 652 AM CDT TUE AUG 31 2021

Showers and thunderstorms are moving through the region affecting
most all terminals. This complex is expected to move past the
terminals fairly quickly. We are keeping our eye on another line
of storms forming across SE NE. This line could bring a second
round of showers and thunderstorms to STJ and may reach down to
Kansas City.

Once showers and thunderstorms move out of the area later this
morning, VFR conditions return. Winds will be primarily from the
SE gradually transitioning to more easterly through the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...Pesel
Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Aug 31, 4:41 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Tue Aug 31 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Tue Aug 31 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, espeically along and
north of I-70. A few of these storms may produce gusty winds and
small hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional thunderstorms are expected on Friday into Saturday. These
storms are not expected to be severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 31, 3:06 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
306 AM CDT Tue Aug 31 2021

MOZ001-310845-
Atchison MO-
306 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Atchison County
through 345 AM CDT...

At 306 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nebraska City, or 24 miles northwest of Tarkio, moving southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Watson, Indian Cave State Park and Phelps
City.

This includes Interstate 29 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9542 4027 9524 4026 9555
      4030 9556 4032 9561 4031 9565 4032 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4054 9565 4056 9568 4052 9571
      4052 9575
TIME...MOT...LOC 0806Z 327DEG 35KT 4066 9575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 3:47 AM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Tue Aug 31 2021

MOZ001>003-310930-
Atchison MO-Worth MO-Nodaway MO-
347 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central Worth,
Atchison and Nodaway Counties through 430 AM CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 13 miles east of Tarkio, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Hopkins,
Ravenwood, Skidmore, Conception Junction, Sheridan, Parnell,
Clearmont, Elmo, Pickering, Westboro, Watson, Clyde, Quitman, Phelps
City and Indian Cave State Park.

This includes Interstate 29 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9462 4027 9460 4026 9555 4029 9555
      4030 9558 4043 9565 4046 9564 4046 9567
      4048 9569 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4058 9575
TIME...MOT...LOC 0847Z 315DEG 31KT 4048 9513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 5:35 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 AM CDT Tue Aug 31 2021

KSZ102-MOZ011-311115-
Doniphan KS-Holt MO-
535 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Doniphan and
southeastern Holt Counties through 615 AM CDT...

At 535 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hiawatha, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wathena, Highland, Troy, Oregon, Forest City, White Cloud, Severance,
Leona, Iowa Point, Fanning and Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9534 4000 9531 4001 9531 3997 9500
      3990 9499 3989 9493 3988 9493 3986 9494
      3983 9491 3979 9492 3978 9494 3974 9494
      3973 9497 3970 9497 3977 9534
TIME...MOT...LOC 1035Z 282DEG 30KT 3993 9545

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 5:50 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
550 AM CDT Tue Aug 31 2021

KSZ102-311130-
Doniphan KS-
550 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of southern Doniphan
County through 630 AM CDT...

At 550 AM CDT, Doppler radar was tracking a strong thunderstorm over
Denton, or 10 miles south of Highland, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wathena, Elwood, Troy, Denton, Doniphan, Severance, Leona, Bendena
and St. Joseph Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 9534 3976 9486 3974 9486 3972 9490
      3974 9496 3973 9497 3969 9497 3967 9502
      3962 9506 3962 9510 3963 9510 3965 9512
      3965 9534
TIME...MOT...LOC 1050Z 282DEG 29KT 3972 9532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 7:10 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
710 AM CDT Tue Aug 31 2021

MOZ001-311245-
Atchison MO-
710 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of Atchison County
through 745 AM CDT...

At 709 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sidney to near Nebraska City to near Cook.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Westboro, Watson, Indian Cave State Park
and Phelps City.

This includes Interstate 29 between mile markers 99 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9534 4042 9519 4026 9544 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4051 9569 4052 9566 4055 9566 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 1209Z 333DEG 35KT 4073 9560 4060 9581 4049 9619

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Blair
Special weather statement, Aug 31, 8:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 AM CDT Tue Aug 31 2021

KSZ102-MOZ011-311330-
Doniphan KS-Holt MO-
801 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Doniphan and Holt
Counties through 830 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of White Cloud, or 10 miles southwest of Mound City,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mound City, Highland, Troy, Oregon, Maitland, Forest City, White
Cloud, Denton, Big Lake, Severance, Leona, Fortescue, Bigelow,
Bendena, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 67 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4007 9539 4013 9540 4023 9507 4015 9506
      4011 9503 4007 9506 4005 9502 3992 9500
      3990 9498 3973 9498 3968 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
TIME...MOT...LOC 1301Z 319DEG 42KT 4006 9540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:50 AM CDTSpecial Weather StatementEAXHarrison, Mercer, Putnam40 min
Aug 31, 3:06 AM CDTSpecial Weather StatementEAXAtchison39 min
Aug 31, 3:47 AM CDTSpecial Weather StatementEAXAtchison, Nodaway43 min
Aug 31, 7:10 AM CDTSpecial Weather StatementEAXAtchison35 min
Aug 31, 7:16 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway44 min
Aug 31, 8:58 AM CDTSpecial Weather StatementEAXBuchanan, Platte47 min
Aug 31, 9:26 AM CDTSpecial Weather StatementEAXClay, Jackson, Lafayette49 min
Aug 31, 5:35 AM CDTSpecial Weather StatementEAXDoniphan40 min
Aug 31, 5:50 AM CDTSpecial Weather StatementEAXDoniphan40 min
Aug 31, 8:17 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan43 min

Nearby

Special Weather Statements in Missouri, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.